Selecta Mathematica

, Volume 24, Issue 4, pp 3723–3751 | Cite as

(Super)Critical nonlocal equations with periodic boundary conditions

  • Vincenzo Ambrosio
  • Jean Mawhin
  • Giovanni Molica Bisci


In this paper, we discuss the existence and multiplicity of periodic solutions for a class of parametric nonlocal equations with critical and supercritical growth. It is well known that these equations can be realized as local degenerate elliptic problems in a half-cylinder of \(\mathbb {R}^{N+1}_{+}\) together with a nonlinear Neumann boundary condition, through the extension technique in periodic setting. Exploiting this fact, and by combining the Moser iteration scheme in the nonlocal framework with an abstract multiplicity result valid for differentiable functionals due to Ricceri, we show that the problem under consideration admits at least three periodic solutions with the property that their Sobolev norms are bounded by a suitable constant. Finally, we provide a concrete estimate of the range of these parameters by using some properties of the fractional calculus on a specific family of test functions. This estimate turns out to be deeply related to the geometry of the domain.


Fractional operators Multiple periodic solutions Critical point result 

Mathematics Subject Classification

35A15 35B10 35R11 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Ambrosetti, A., Brezis, H., Cerami, G.: Combined effects of concave and convex nonlinearities in some elliptic problems. J. Funct. Anal. 122, 519–543 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Ambrosio, V.: Periodic solutions for a pseudo-relativistic Schrödinger equation. Nonlinear Anal. TMA 120, 262–284 (2015)CrossRefzbMATHGoogle Scholar
  3. 3.
    Ambrosio, V.: Periodic solutions for the nonlocal operator pseudo-relativistic \((-\Delta +m^{2})^{s}-m^{2s}\) with \(m\ge 0\). Topol. Methods Nonlinear Anal. (2016). Preprint arXiv:1510.05808
  4. 4.
    Ambrosio, V.: Periodic solutions for a superlinear fractional problem without the Ambrosetti–Rabinowitz condition. Discrete Contin. Dyn. Syst. 37(5), 2265–2284 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Ambrosio, V.: On the existence of periodic solutions for a fractional Schrödinger equation. Proc. Am. Math. Soc. (in press).
  6. 6.
    Ambrosio, V.: Periodic solutions for critical fractional equations, accepted for publication in Calculus of Variations and Partial Differential Equations, preprint arXiv:1712.02091
  7. 7.
    Ambrosio, V., Molica Bisci, G.: Periodic solutions for nonlocal fractional equations. Commun. Pure Appl. Anal. 16(1), 331–344 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Barrios, B., Colorado, E., de Pablo, A., Sánchez, U.: On some critical problems for the fractional Laplacian operator. J. Differ. Equ. 252, 6133–6162 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Binlin, Z., Molica Bisci, G., Servadei, R.: Superlinear nonlocal fractional problems with infinitely many solutions. Nonlinearity 28(7), 2247–2264 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Bolotin, S., Rabinowitz, P.H.: On the multiplicity of periodic solutions of mountain pass type for a class of semilinear PDE’s. J. Fixed Point Theory Appl. 2(2), 313–331 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Brändle, B., Colorado, E., De Pablo, A., Sánchez, U.: A concave–convex elliptic problem involving the fractional Laplacian. Proc. R. Soc. Edinb. Sect. A 143, 39–71 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Brezis, H., Nirenberg, L.: Positive solutions of nonlinear elliptic equations involving critical Sobolev exponents. Commun. Pure Appl. Math. 36(4), 437–477 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Cabré, X., Tan, J.: Positive solutions of nonlinear problems involving the square root of the Laplacian. Adv. Math. 224, 2052–2093 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Caffarelli, L.A., Silvestre, L.: An extension problem related to the fractional Laplacian. Commun. Partial Differ. Equ. 32, 1245–1260 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Capella, A., Dávila, J., Dupaigne, L., Sire, Y.: Regularity of radial extremals solutions for some nonlocal semilinear equation. Commun. Partial Differ. Equ. 36, 1353–1384 (2011)CrossRefzbMATHGoogle Scholar
  16. 16.
    Carmona, R., Masters, W.C., Simon, B.: Relativistic Schrödinger operators: asymptotic behaviour of the eigenfunctions. J. Funct. Anal. 91, 117–142 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Chabrowski, J., Yang, J.: Existence theorems for elliptic equations involving supercritical Sobolev exponent. Adv. Differ. Equ. 2, 231–256 (1997)MathSciNetzbMATHGoogle Scholar
  18. 18.
    Chipot, M., Xie, Y.: Elliptic problems with periodic data: an asymptotic analysis. J. Math. Pures Appl. 85(3), 345–370 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Constantin, P., Córdoba, D., Wu, J.: On the critical dissipative quasi-geostrophic equation, Dedicated to Professors Ciprian Foias and Roger Temam (Bloomington, IN, 2000). Indiana Univ. Math. J 50, 97–107 (2001)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Constantin, P., Majda, A., Tabak, E.: Formation of strong fronts in the \(2D\) quasi-geostrophic thermal active scalar. Nonlinearity 7, 1495–1533 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Córdoba, D.: Non existence of simple hyperbolic blow-up for the quasi-geostrophic equation. Ann. Math. 148, 1135–1152 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Córdoba, A., Córdoba, D.: A maximum principle applied to quasi-geostrophic equations. Commun. Math. Phys. 249(3), 511–528 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Corrêa, F.J.S.A., Figueiredo, G.M.: On an elliptic equation of \(p\)-Kirchhoff type via variational methods. Bull. Aust. Math. Soc. 74(2), 263–277 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Cordoba, D., Fefferman, C.: Growth of solutions for QG and 2D Euler equations. J. Am. Math. Soc. 15(3), 665–670 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Dabkowski, M.: Eventual regularity of the solutions to the supercritical dissipative quasi-geostrophic equation. Geom. Funct. Anal. 21, 1–13 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Dávila, J., del Pino, M., Musso, M., Wei, J.: Fast and slow decay solutions for supercritical elliptic problems in exterior domains. Calc. Var. Partial Differ. Equ. 32(4), 453–480 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Di Castro, A., Kuusi, T., Palatucci, G.: Local behavior of fractional \(p\)-minimizers. Ann. Inst. H. Poincaré Anal. Nonlinéaire 267, 1807–1836 (2015)zbMATHGoogle Scholar
  28. 28.
    Di Castro, A., Kuusi, T., Palatucci, G.: Nonlocal Harnack inequalities. J. Funct. Anal. 267, 1807–1836 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Di Nezza, E., Palatucci, G., Valdinoci, E.: Hitchhiker’s guide to the fractional Sobolev spaces. Bull. Sci. Math. 136, 521–573 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Druet, O., Hebey, E., Robert, F.: Blow-up Theory for Elliptic PDEs in Riemannian Geometry. Mathematical notes, vol. 45, p. viii+218. Princeton University Press, Princeton, NJ (2004)zbMATHGoogle Scholar
  31. 31.
    Erdélyi, A., Magnus, W., Oberhettinger, F., Tricomi, F.: Higher Trascendental Functions, vol. 1,2. McGraw-Hill, New York (1953)zbMATHGoogle Scholar
  32. 32.
    Faraci, F., Zhao, L.: Bounded multiple solutions for \(p\)-Laplacian problems with arbirary perturbations. J. Aust. Math. Soc. 99, 175–185 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Fall, M.M., Weth, T.: Nonexistence results for a class of fractional elliptic boundary value problems. J. Funct. Anal. 263(8), 2205–2227 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    Felmer, P., Quaas, A., Tan, J.: Positive solutions of the nonlinear Schrödinger equation with the fractional Laplacian. Proc. R. Soc. Edinb. Sect. A 142, 1237–1262 (2012)CrossRefzbMATHGoogle Scholar
  35. 35.
    Figueiredo, G.M., Furtado, M.F.: Positive solutions for some quasilinear equations with critical and supercritical growth. Nonlinear Anal. TMA 66(7), 1600–1616 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    García-Azoreo, J., Peral, I.: Multiplicity of solutions for elliptic problems with critical exponent or with a nonsymmetric term. Trans. Am. Math. Soc. 323(2), 877–895 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    Kiselev, A., Nazarov, F., Volberg, A.: Global well-posedness for the critical 2D dissipative quasi-geostrophic equation. Invent. Math. 167, 445–453 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  38. 38.
    Kuusi, T., Mingione, G., Sire, Y.: Nonlocal equations with measure data. Commun. Math. Phys. 337, 1317–1368 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  39. 39.
    Kuusi, T., Mingione, G., Sire, Y.: Nonlocal self-improving properties. Anal. PDE 8, 57–114 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  40. 40.
    Kwong, M.K., Mcleod, J.B., Peletier, L.A., Troy, W.C.: On ground state solutions of \(-\Delta u= u^p-u^q\). J. Differ. Equ. 95, 218–239 (1992)CrossRefzbMATHGoogle Scholar
  41. 41.
    Lieb, E.H., Loss, M.: Analysis, 2nd Edition. Vol. 14 of Graduate Studies in Mathematics. American Mathematical Society, Providence, RI. 33Google Scholar
  42. 42.
    Mawhin, J., Molica Bisci, G.: A Brezis–Nirenberg type result for a nonlocal fractional operator. J. Lond. Math. Soc. 95(2), 73–93 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  43. 43.
    Mawhin, J., Willem, M.: Critical Point Theory and Hamiltonian Systems. Applied Mathematical Sciences, vol. 74, p. xiv+277. Springer, New York (1989)zbMATHGoogle Scholar
  44. 44.
    Merle, F., Peletier, L.A.: Asymptotic behaviour of positive solutions of elliptic equations with critical and supercritical growth, I. The radial case. Arch. Ration. Mech. Anal. 112(1), 1–19 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  45. 45.
    Miyajima, S., Motreanu, D., Tanaka, M.: Multiple existence results of solutions for the Neumann problems via super- and sub-solutions. J. Funct. Anal. 262, 1921–1953 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  46. 46.
    Molica Bisci, G.: Variational and topological methods for nonlocal fractional periodic equations. In Recent Developments in the Nonlocal Theory. De Gruyter (2017) (to appear)Google Scholar
  47. 47.
    Molica Bisci, G., Rădulescu, V., Servadei, R.: Variational methods for nonlocal fractional problems. In: Mawhin, J. (ed.) Encyclopedia of Mathematics and its Applications, vol. 162. Cambridge University Press, Cambridge (2016)Google Scholar
  48. 48.
    Moser, J.: A new proof of De Giorgi’s theorem concerning the regularity problem for elliptic differential equations. Commun. Pure Appl. Math. 13, 457–468 (1960)MathSciNetCrossRefzbMATHGoogle Scholar
  49. 49.
    Moser, J.: Minimal solutions of variational problems on a torus. Ann. Inst. H. Poincaré Anal. Nonlinéaire 3, 229–272 (1986)MathSciNetCrossRefzbMATHGoogle Scholar
  50. 50.
    Rabinowitz, P.H.: Variational methods for nonlinear elliptic Eigenvalue problems. Indiana Univ. Math. J. 23, 729–754 (1973/1974)Google Scholar
  51. 51.
    Resnick, S.: Dynamical problems in nonlinear advective partial differential equations. Ph.D. Thesis, University of Chicago, Chicago (1995)Google Scholar
  52. 52.
    Ricceri, B.: A further three critical points theorem. Nonlinear Anal. 71, 4151–4157 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  53. 53.
    Ryznar, M.: Estimate of Green function for relativistic \(\alpha \)-stable processes. Potential Anal. 17, 1–23 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  54. 54.
    Ros-Oton, X., Serra, J.: Nonexistence results for nonlocal equations with critical and supercritical nonlinearities. Commun. Partial Differ. Equ. 40(1), 115–133 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  55. 55.
    Secchi, S.: Ground state solutions for nonlinear fractional Schrödinger equations in \(\mathbb{R}^{N}\). J. Math. Phys. 54, 031501 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  56. 56.
    Servadei, R., Valdinoci, E.: Variational methods for nonlocal operators of elliptic type. Discrete Contin. Dyn. Syst. 33, 2105–2137 (2013)MathSciNetzbMATHGoogle Scholar
  57. 57.
    Servadei, R., Valdinoci, E.: A Brezis–Nirenberg result for non-local critical equations in low dimension. Commun. Pure Appl. Anal. 12, 2445–2464 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  58. 58.
    Servadei, R., Valdinoci, E.: On the spectrum of two different fractional operators. Proc. R. Soc. Edinb. Sect. A 144, 1–25 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  59. 59.
    Servadei, R., Valdinoci, E.: The Brezis–Nirenberg result for the fractional Laplacian. Trans. Am. Math. Soc. 367(1), 67–102 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  60. 60.
    Shang, X., Zhang, J.: Ground states for fractional Schrödinger equations with critical growth. Nonlinearity 27(2), 187–207 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  61. 61.
    Stinga, P.R., Torrea, J.L.: Extension problem and Harnack’s inequality for some fractional operators. Commun. Partial Differ. Equ. 35, 2092–2122 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  62. 62.
    Struwe, M., Tarantello, G.: On multivortex solutions in Chern–Simons gauge theory. Boll. Unione Mat. Ital. Sez. B Artic. Ric. Mat. 1(1), 109–121 (1998)MathSciNetzbMATHGoogle Scholar
  63. 63.
    Tan, J.: The Brezis–Nirenberg type problem involving the square root of the Laplacian. Calc. Var. Partial Differ. Equ. 36, 21–41 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  64. 64.
    Zhang, J., Liu, X.: Three solutions for a fractional elliptic problems with critical and supercritical growth. Acta Math. Sci. Ser. B Engl. Ed. 36(6), 1819–1831 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  65. 65.
    Zhao, L., Zhao, P.: The existence of solutions for \(p\)-Laplacian problems with critical and supercritical growth. Rocky Mt. J. Math. 44(4), 1383–1397 (2014)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer International Publishing AG, part of Springer Nature 2018

Authors and Affiliations

  • Vincenzo Ambrosio
    • 1
  • Jean Mawhin
    • 2
  • Giovanni Molica Bisci
    • 3
  1. 1.Dipartimento di Scienze Pure e Applicate (DiSPeA)Università degli Studi di Urbino ‘Carlo Bo’ Piazza della RepubblicaUrbinoItaly
  2. 2.Institut de Recherche en Mathématique et Physique Université Catholique de LouvainLouvain-la-NeuveBelgium
  3. 3.Dipartimento P.A.U.Università degli Studi Mediterranea di Reggio CalabriaReggio CalabriaItaly

Personalised recommendations